MAUDE Adverse Event Report: MDT SOFAMOR DANEK PUERTO RICO MFG MIDAS REX® LEGEND DISSECTING TOOL; DRILLS, BURRS, TREPHINES & ACCESSORIES (SIMPLE, POWERED)

MDT SOFAMOR DANEK PUERTO RICO MFG MIDAS REX® LEGEND DISSECTING TOOL; DRILLS, BURRS, TREPHINES & ACCESSORIES (SIMPLE, POWERED)
Model Number F2/8TA23
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 06/01/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Report confirmed.Evaluation determined the tool was used and broken.The distal portion was not returned.Microscopic examination revealed impact defects (dents) on cutting edge at fracture site.Shaving of donor material on cutting edge proximal to fracture site.Fracture face is mostly planar and perpendicular to axis of rotation, with a ¿riser¿ on one side.Shape of fracture is consistent with initiation on edge with impact defect.Impact created when tool contacted a metallic object while rotating.The likely cause was identified as tool contacted a metallic object while rotating and an impact defect was created in at least two locations.The deeper defect found on the returned portion of the tool provided a crack initiation point and the tool fractured during use with normal loads.The user manual contains the following warning ¿slender design for precise dissection with minimal bone loss.For transection, osteotomy, graft harvesting, bone shaping, entry hole, suture hole, midface advancement, etc.,¿ which does not include cutting metal.We will continue to monitor this complaint type for trends.
 
Event or Problem Description
It was reported that dissecting tool broke during a procedure.X-ray was completed to retrieve the broken piece.There was no patient impact.On follow up the initial reporters name was provided.The surgical procedure was a craniotomy for subdural.It was confirmed there was a 30 minute delay in the procedure to retrieve a new tool and drill, and x-ray the patient to retrieve the broken tool.Some patient information was also provided.
 
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.

Brand Name
MIDAS REX® LEGEND DISSECTING TOOL
Common Device Name
DRILLS, BURRS, TREPHINES & ACCESSORIES (SIMPLE, POWERED)
Manufacturer (Section D)
MDT SOFAMOR DANEK PUERTO RICO MFG
barrio marianna rd 909, km0.4
humacao PR 00792
MDR Report Key6676659
Report Number1030489-2017-01646
Device Sequence Number1881990
Product Code HBE
UDI-Device Identifier00643169766259
UDI-Public00643169766259
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
K020069
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/29/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/07/2022
Device Model NumberF2/8TA23
Device Catalogue NumberF2/8TA23
Device Lot NumberH5344394
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/20/2017
Initial Date Received by Manufacturer 06/01/2017
Supplement Date Received by Manufacturer06/01/2017
Initial Report FDA Received Date06/29/2017
Supplement Report FDA Received Date09/07/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
AF02 ATTACHMENT, UNKNOWN SN
Patient Age74 YR